[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.75.176. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 28, 1960

NEW ALLERGIC REACTION TO FURALTADONE

Author Affiliations

Sacramento, Calif.

JAMA. 1960;173(4):362-363. doi:10.1001/jama.1960.73020220008008b

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

In the past six weeks we have observed two patients who have had an identical and unusual reaction while being treated with furaltadone (Altafur), which is a synthetic nitrofuran derivative. This reaction was manifested subjectively by diplopia and objectively by paresis of the lateral rectus muscle. In both cases the diplopia cleared with cessation of therapy. One patient was treated with antihistamines. The other patient was not treated specifically for the reaction. Clinically, the diplopia cleared earlier than the measured paresis of the lateral rectus muscles.

Report of Cases 

Case 1.—  A 35-year-old woman developed swelling, redness, and heat in her left index finger in November, 1958. The symptoms lasted for a short time and then disappeared but kept recurring over nine months. A biopsy of the soft tissue was performed in August, 1959, revealing only necrotic fat tissue. Since subsequent roentgenograms showed bone destruction, a biopsy on the bone

First Page Preview View Large
First page PDF preview
First page PDF preview
×